Services on Demand
- Cited by SciELO
- Access statistics
- Cited by Google
- Similars in SciELO
- Similars in Google
On-line version ISSN 1806-4841
An. Bras. Dermatol. vol.84 no.4 Rio de Janeiro July/Aug. 2009
WHAT IS YOUR DIAGNOSIS ?
Francine Batista CostaI; Rodrigo Pereira DuquiaII; Paulo Ricardo Martins SouzaIII; Gerson VettoratoIV; Hiram Larangeira de Almeida JrV
IDermatologist, trained at Service
of Dermatology, Complexo Hospitalar Santa Casa de Porto Alegre Porto
Alegre (RS), Brazil
IIPreceptor, Residence Service, Santa Casa de Porto Alegre Porto Alegre (RS), Brazil. Assistant Professor of Dermatology, Universidade Federal de Pelotas (UFPEL) Pelotas (RS), Brazil. Master in Epidemiology, Universidade Federal de Pelotas (UFPEL) Pelotas (RS), Brazil
IIIPreceptor, Service of Dermatology, Complexo Hospitalar Santa Casa de Porto Alegre and Master in Medical Sciences, Universidade Federal do Rio Grande dos Sul (UFRGS) Porto Alegre (RS), Brazil
IVPreceptor, Service of Dermatology, Complexo Hospitalar Santa Casa de Porto Alegre, Brazil
VPh.D. in Medicine, Free University of Berlin (BE), Germany. Preceptor, Service of Dermatology, Complexo Hospitalar Santa Casa de Porto Alegre (RS), Brazil. Joint Professor of Dermatology, Universidade Católica de Pelotas (UCPEL) and Universidade Federal de Pelotas (UFPEL) Pelotas (RS), Brazil
diutinum is a rare presentation of cutaneous vasculitis. Typical lesions are
papules, plaques, and nodules that may coalesce and later turn to yellow-brown
color. The extensor surface of the extremities is the most involved area and
older lesions may present xanthomatous
appearance. Light microscopy of acute lesions shows neutrophilic, perivascular infiltrate with dermal fibrin deposits, endothelial expansion, and leukocytoclasis. We present a case of erythema elevatum diutinum without associated disease.
Keywords: Dapsone; Sweet's syndrome; Vasculitis, hypersensitivity
HISTORY OF THE DISEASE
Male, 61-year-old Caucasian patient, agriculture workers, had presented plaques on the trunk and nodular plaques on the extensor aspect of the joints, of progressive pattern and mild pruritus.
The clinical examination showed erythematous-purplish infiltrated and hardened plaques, with keloid consistency, located on the back of the hands (Figure 1), elbows, tights, knees, low back region (Figure 2), nipples, abdomen and ankles. Laboratory investigation did not evidence any findings suggestive of infectious, autoimmune or neoplastic disease. Histopathologic exam showed leukocytoclastic vasculitis (Figure 3) compatible with erythema elevatum diutinum.
Dapsone at 100mg/day was started and led to significant reduction of lesions within 3 months.
Erythema elevatum diutinum (EED) is a rare cutaneous vaculitis that affects primarily adults aged 30 to 60 years and has no preference for gender or race 1,2. The characteristic histological aspects are leukocytoclastic vasculitis with polymorphonuclear infiltrate and fibrin deposits on the dermal layer 1,3.
Hutchinson described the disease for the first time in 1878 and it was named in 1894 by Radcliffe-Crocker and Williams.4 In 1929, it was classified as chronic leukocytoclastic vasculitis.5
The etiology is still unknown and one of the most common theories in the literature suggests immunocomplex deposits on dermal vessels, which would result from the high level of antibodies coming from excessive exposure to antigens (recurrent infections, especially by streptococcus) 3,4. Characteristic lesions were reproduced after intradermal injection of streptococcal antigen 4. However, even though there is this association, the etiology of EED cannot be attributed only to this factor, given that there are many cases associated with autoimmune, rheumatologic and neoplastic diseases.
EED typically starts with erythema-purplish papules or maculae that suffer coalescence and form plaques or nodules 1-5. Lesions have symmetrical distribution and prevail on the extensor surface of joints 1,2,4. Late lesions are erythematous-brownish of firm consistency, reminding us of keloid or xanthoma 4,5. Normally, they are asymptomatic but the patient may have pain or pruritus and extracutaneous manifestations such as arthralgia and fever 1,3,4.
Differential diagnosis should be made with Sweet's syndrome, rheumatoid neutrophilic dermatitis, pustular vasculitis of the back of the hands, and herpetiform dermatitis 1,4. Clinically, old lesions may be mistaken by tuberous xanthoma, annular granuloma, rheumatoid nodules and multicentric reticulohistiocytosis 1.
EED is chronic, but there are cases of spontaneous regression after 5-10 years 1,4. The most widely used treatment is dapsone at 50-150mg/day 5. Other therapeutic options reported in the literature are sulphapyridine, corticoid infiltration and high potency topical corticoids 1,2.
Even though the literature suggests the association with other diseases, the rarity of this disorder and the presence of a publication bias should be considered as a limitation in the investigation of factors associated with EED.
1. Gibson LE, El-Azhary RA. Erythema elevatum diutinum. Clin Dermatol. 2000;18:295-9 [ Links ]
2. Soubeiran E, Wacker J, Hausser I, Hartschuh W. Erythema elevatum diutinum with unusual clinical appearance. J Dtsch Dermatol Ges. 2008;6:303-5 [ Links ]
3. Wahl CE, Bouldin MB, Gibson LE. Erythema elevatum diutinum: clinical, histopathologic, and immunohistochemical characteristics of six patients. Am J Dermatopathol. 2005;27:397-400 [ Links ]
4. High WA, Hoang MP, Stevens K, Cockerell CJ. Late-stage nodular erythema elevatum diutinum. J Am Acad Dermatol. 2003;49:764-7 [ Links ]
5. Grabbe J, Haas N, Möller A, Henz BM. Erythema elevatum diutinum evidence for disease-dependent leucocyte alterations and response to dapsone. Br J Dermatol. 2000;143:415-20 [ Links ]
Luciana Baptista Pereira
Rua Domingos Vieira, 300 sala 505 Santa Efigênia
CEP: 30150-240 - Belo Horizonte - MG
Conflict of interest:
Financial funding: None
How to cite this article: Froes GC, Pereira LB, Rocha VB. Caso para diagnóstico. Discromatose simétrica hereditária (acropigmentação reticulada de Dohi). An Bras Dermatol. 2009;84(4):425-7.